What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jul 16, 5:06 PM PST, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 16, 5:06 PM PST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Medford OR
606 PM PDT Tue Jul 16 2024
Updated Aviation Discussion.
.DISCUSSION...Upper low centered off of northern California this
afternoon is spinning slowly northward and wrapping some drier
mid level air into the region. Southerly winds gusting to 15-20
mph across the south and east so far but not yet surfacing in the
Rogue Valley. The south wind is also evident from Ashland to Phoenix
but may not happen around the airport and northward. We've got higher
confidence in the west/northwest winds around 15 gusting to 25
mph by later in the day. The drier air is mainly seen moving into
Siskiyou, Jackson, and western Modoc counties through 8 pm, then
gradually overtaking the remainder of the CWA through about 2 am.
Outside of this drier wedge, a 10 to 30 percent coverage of
thunderstorms is expected, with the highest concentration over the
east side and the eastern Douglas county foothills and Cascades
around and north of Crater Lake. Gusty outflows OF 45-55 mph are
again possible.
The center of the upper low should be somewhere off the Coos coast
by early Weds morning and showers and storms will have lifted
north and east of the CWA. The area can expect slightly cooler and
more stable weather over the area for a couple days with the
western valley dipping into the mid to upper 90s, and east side
areas into the upper 80s to around 90. Not a huge relief from the
recent sweltering July, but some relief nonetheless.
The upper high over the intermountain west will retrograde back
toward the west coast Friday into the weekend with temperatures
coming back up a little bit. We may see some of the east side and
south flirt with Heat Advisory levels as the NWS Heat Risk
indicates moderate to locally major levels Saturday and Sunday.
The other thing to concern ourselves with by Saturday is another
short wave in the SW flow forecast to scoot up the coast region.
This pattern, as we've seen recently, can certainly bring
thunderstorms to the area. Confidence in the details is low at
this point with little ensemble consensus. Pops of 5 to 10 percent
are forecast over the east side at this time and this should be
monitored for fire weather concerns. Stavish
&&
.AVIATION...17/00Z TAFS..VFR visibilities and ceilings are likely
across inland areas except for local visibility restrictions near
and downwind of wildfires, especially the Shelly fire in western
Siskiyou County. Wind gusts will also be a concern. Isolated to
scattered thunderstorms will continue this evening across southwest
Oregon. These storms will have strong outflow winds with them that
can propagate a very far distance from the storms themselves. Wind
gusts could be 35-45 kt in the stronger cells and locally severe
wind gusts up to 65 kt are possible . And, with any thunderstorm,
there is a risk of cloud to ground lightning. These could pop up
just about anywhere, but are most likely in an arc from northern
Curry and northern Josephine Counties, into Coos and Douglas
counties, and across Klamath, Lake, and Modoc counties.. Also, gusts
of 20 to 40 kt are likely this afternoon and evening without
thunderstorms in the Shasta and southern Rogue valleys, strongest
near Montague. Thunderstorms will shift northward late this evening
and tonight, with activity diminishing by early Wednesday morning.
Marine stratus will become widespread along the coast this evening
bringing IFR/LIFR through Wednesday morning. Areas of IFR and MVFR
may persist into Wednesday afternoon. -CC
&&
.MARINE...Updated 200 PM Tuesday, July 16, 2024...Low pressure
offshore has disrupted the thermal trough pattern. A slight chance
of thunderstorms will extend into the waters north of Cape Blanco
this evening with gusty outflow winds possible. Otherwise, weak
winds and low seas will persist into Friday morning. The thermal
trough will restrengthen Friday into the weekend, with the strongest
winds south of Cape Blanco. Advisory strength northerly winds and
steep seas are possible Friday into Saturday, then gales and steep
to very steep seas are possible on Sunday. -DW/BR-y
&&
.FIRE WEATHER...Issued 200 PM Tuesday July 16, 2024...
There are two main fire weather threats today: First, abundant
lightning from scattered thunderstorms across fire weather zones
616, 617, 623, 624, 625, and 285. Second, gusty winds and low
humidity within and around the Rogue and Shasta valleys.
The main change that was made for today was to include the eastern
part of fire zone 616 (east of I-5) and most of fire zone 285 into
the Red Flag Warning for abundant lightning on dry fuels for this
afternoon into late this evening. The newest data this morning
showed increasing evidence that storms could fire up in these areas
this afternoon into this evening.
An upper trough offshore is taking on a slight negative tilt which is
concerning in that it will result in conditions being ripe for the
pickings for thunderstorms to develop this afternoon and carry over
into this evening. There's some indications isolated storms could
make they way all the way to the coast in Coos, northwest Douglas
and portions of Fire zone 620 County later this afternoon into this
evening, but storms in these areas should be isolated. The best
chances for convection today looks to be along an arc from southern
Lake County northwestward across Klamath County/Crater Lake into
fire weather zone 617 and eastern fire zone 616, east of the I-5
corridor. Additionally, storms this afternoon will tend to be fast
movers which could result in additional forward momentum, meaning
outflow winds could end up stronger than what we could typically see
in slower moving storms.
It's also worth noting, some of the high res guidance suggest
convection could also break out over the northern part of fire zone
622. Even though the Red Flag Warning covers the wind and RH
component, additional information as been added to the headline to
include the thunderstorm potential leading to new fire starts.
As previously mentioned, the trough will be taking on a negatively
tilted orientation which is a common wind maker pattern for the area
as well. Gusty south winds are expected across northern California,
especially in the Shasta Valley as well as in the Rogue Valley,
particularly between Ashland and Medford. These winds will combine
with low daytime RHs to result in near critical to critical fire
weather conditions this afternoon.
Tonight, the upper trough axis will move over the area and the
threat of storms will shift north of our area ahead of the upper
trough axis. We could see the last of the storms end or move out of
the area between 11 pm and midnight tonight. Given the negative tilt
of the trough, it could kick off some nocturnal storms, but it looks
more like a situation where storms develop along the Douglas/Lane
County border and then moves north out of our area.
A dry and stable southwest flow sets up over the area Wednesday
through Friday with no concerns for thunderstorms. However,
afternoon relative humidities will trend lower for most interior
locations with values in the single digits for portions of the
eastside Wednesday, Thursday, and Friday along with the typical
gusty afternoon and early evening breezes. This will result in near
critical conditions for portions of Fire zones 624, 625 and 285, but
at this time were not expecting the combination of wind and RH to
result in Red Flag conditions.
This weekend will warrant close watching. Some evidence is pointing
towards another upper low moving up from the south on the backside
of the four corners high and could tap into some monsoonal moisture
as early as Saturday. Therefore there's could be an increasing
concern for thunderstorms. This is something that we'll monitor,
especially once we get past late this evening. Stay tuned. Petrucelli
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 11 PM PDT this evening for
ORZ616-617-623>625.
Heat Advisory until 8 PM PDT this evening for ORZ024-026.
Red Flag Warning until 8 PM PDT this evening for ORZ622.
CA...Red Flag Warning until 8 PM PDT this evening for CAZ281.
Red Flag Warning until 11 PM PDT this evening for CAZ284-285.
PACIFIC COASTAL WATERS...None.
&&In the hours before
Special weather statement, Jul 16, 3:10 PM PST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Medford OR
410 PM PDT Tue Jul 16 2024
ORZ023-025-170015-
Eastern Douglas County Foothills OR-Central Douglas County OR-
410 PM PDT Tue Jul 16 2024
...A strong thunderstorm will impact portions of south central
Douglas County through 515 PM PDT
...
At 410 PM PDT, Doppler radar was tracking a strong thunderstorm near
Three C Rock Campground, or 32 miles southeast of Roseburg, moving
northwest at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Susan Creek Falls Trail, Steamboat, Tiller, Wolf Creek Falls, Bogus
Creek Recreation Site, Cavitt Creek Falls Recreation Site, Three C
Rock Campground, South Umpqua Falls Campground, and Glide.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4295 12264 4287 12293 4326 12320 4338 12271
TIME...MOT...LOC 2310Z 155DEG 24KT 4299 12280
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JWGSpecial weather statement, Jul 16, 3:12 PM PST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Medford OR
412 PM PDT Tue Jul 16 2024
ORZ022-024-170000-
Eastern Curry County and Josephine County OR-Curry County Coast OR-
412 PM PDT Tue Jul 16 2024
...A strong thunderstorm will impact portions of central Curry and
west central Josephine Counties through 500 PM PDT
...
At 412 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Briggs Creek Recreation Site, or 21 miles northwest of
Cave Junction, moving northwest at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Agness.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4238 12382 4230 12404 4256 12427 4269 12391
TIME...MOT...LOC 2312Z 154DEG 21KT 4238 12396
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JWGSpecial weather statement, Jul 16, 3:16 PM PST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Medford OR
416 PM PDT Tue Jul 16 2024
ORZ024-170015-
Eastern Curry County and Josephine County OR-
416 PM PDT Tue Jul 16 2024
...A strong thunderstorm will impact portions of northeastern
Josephine County through 515 PM PDT
...
At 416 PM PDT, Doppler radar was tracking a strong thunderstorm over
Whitehorse Park, or near Grants Pass, moving northwest at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grants Pass, Wolf Creek Park, Cathedral Hills Trails, Schroeder Park,
Griffin Park, I 5 Sexton Summit, Galice, Redwood, Whitehorse Park,
Almeda Park, Indian Mary Park, Hellgate Overlook, Sunny Valley,
Merlin, Harbeck-Fruitdale, Wilderville, and Wolf Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4238 12330 4230 12352 4258 12380 4272 12335
TIME...MOT...LOC 2316Z 156DEG 27KT 4243 12346
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JWGLocal storm report, Jul 16, 3:38 PM PST, 3 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Medford OR
438 PM PDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM Tstm Wnd Dmg 1 NNW Phoenix 42.28N 122.82W
07/16/2024 Jackson OR Trained Spotter
Tree down...estimated to be 3.5-4 ft in
diameter.
&&
MNFLocal storm report, Jul 16, 5:49 PM PST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Medford OR
649 PM PDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM Non-Tstm Wnd Dmg 1 WNW Central Point 42.38N 122.93W
07/16/2024 Jackson OR NWS Employee
18 inch diameter tree fell on fence.
&&
CCSpecial weather statement, Jul 16, 6:02 PM PST, 37 minutes before
Special Weather Statement
National Weather Service Medford OR
702 PM PDT Tue Jul 16 2024
ORZ025-027-030-170245-
South Central Oregon Cascades OR-
Northern and Eastern Klamath County and Western Lake County OR-
Eastern Douglas County Foothills OR-
702 PM PDT Tue Jul 16 2024
...A strong thunderstorm will impact portions of east central Douglas
and northwestern Klamath Counties through 745 PM PDT
...
At 702 PM PDT, Doppler radar was tracking a strong thunderstorm over
Thielsen View Campground, or 18 miles north of Crater Lake, moving
north at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Highway 138 Diamond Lake Summit, Broken Arrow Campground, Clearwater
Falls Recreation Site, Whitehorse Falls Recreation Site, Walt Haring
Snow Park, Chemult, East Lemolo Campground, Odell Lake, Toketee
Falls, Crescent, Diamond Lake, Soda Springs Reservoir, Digit Point
Campground At Miller Lake, Crescent Lake, Thielsen View Campground,
and Gilchrist.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4311 12157 4307 12232 4344 12263 4344 12214
4355 12213 4361 12200 4361 12139
TIME...MOT...LOC 0202Z 172DEG 23KT 4316 12221
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JWG